Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jan 12, 2005, 10:42 PM EST for Muskegon County, Newaygo County, Oceana County, Michigan. It was in force for 77 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2005, 10:42 PM EST (03:42 UTC)
- Expired
- Mar 30, 2005, 8:45 PM EST
- In force
- 77 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Muskegon County, MI, Newaygo County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 90 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 130343 SVRGRR MIC123-130430- /X.NEW.KGRR.SV.W.0001.050113T0341Z-050113T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1042 PM EST WED JAN 12 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 1130 PM EST * AT 1040 PM EST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL IN FREMONT. THIS STORM WAS LOCATED NEAR FREMONT...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWYAGO AROUND 1050 PM EST CROTON DAM AROUND 1100 PM EST LARGE HAIL AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4349 8601 4335 8597 4334 8560 4370 8559 $$ OSTUNO
3 follow-up statements
000 WUUS53 KGRR 310105 SVRGRR MIC121-127-310145- /O.NEW.KGRR.SV.W.0001.050331T0105Z-050331T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 805 PM EST WED MAR 30 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL MICHIGAN MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 845 PM EST * AT 803 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 11 MILES WEST OF MONTAGUE...OR ABOUT 19 MILES SOUTHWEST OF HART...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STONY LAKE...ROTHBURY AND HOLTON AROUND 810 PM EST SHELBY...NEW ERA AND FERRY AROUND 820 PM EST ELBRIDGE AROUND 825 PM EST WALKERVILLE AROUND 830 PM EST HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4345 8672 4313 8627 4325 8606 4382 8614 $$ JK RG
000 WWUS53 KGRR 310123 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 822 PM EST WED MAR 30 2005 MIC121-127-310145- /O.CON.KGRR.SV.W.0001.000000T0000Z-050331T0145Z/ OCEANA MI-MUSKEGON MI- 822 PM EST WED MAR 30 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MUSKEGON AND OCEANA COUNTIES UNTIL 845 PM EST... AT 820 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR TWIN LAKE...OR ABOUT 13 MILES NORTH OF MUSKEGON... AND MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DALTON...BERRY JUNCTION...MONTAGUE AND CLOVERVILLE BY 810 PM EST LAKEWOOD CLUB...WHITEHALL...ROTHBURY AND STONY LAKE BY 815 PM EST TWIN LAKE AND NEW ERA BY 820 PM EST A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST THURSDAY MORNING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4345 8672 4313 8627 4325 8606 4382 8614 $$ JK RG
000 WWUS53 KGRR 310144 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 844 PM EST WED MAR 30 2005 MIC121-127-310154- /O.EXP.KGRR.SV.W.0001.000000T0000Z-050331T0145Z/ OCEANA MI-MUSKEGON MI- 844 PM EST WED MAR 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MUSKEGON AND OCEANA COUNTIES HAS BEEN ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4345 8672 4313 8627 4325 8606 4382 8614 $$ WDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 10:09 PM EST, 33 minutes earlier.
Area forecast discussion, Jan 12, 10:09 PM EST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1009 PM EST WED JAN 12 2005 .UPDATE... SFC ANALYSIS PUTS THE COLD FRONT FROM THE CENTRAL UP SOUTH TO JUST EAST OF RFD TO NEAR UIN. ITS MAKING SLOW PROGRESS EAST. KGRR-88D SHOWS A SOLID LINE OF SHOWERS AND THUNDERSTORMS SLOWLY MOVING EAST THE LEADING EDGE OF THE PCPN IS ALONG A LINE FROM TUSTIN TO MKG. LATEST RUC IS IN AGREEMENT WITH EARLIER MODELS IN MOVING THE FRONT THROUGH THE CWA THURSDAY MORNING. I SUSPECT THE FRONT WILL NOT SPEED UP AND IN FACT MAY SLOW DOWN A BIT. THE UPPER JET IS PROGGED TO REMAIN PARALLEL TO THE FRONT THROUGH THE OVERNIGHT HOURS. IN ADDITION THE WINCHESTER IL PROFILER SHOWS SOME BACKING IN THE LOWER LEVELS WHICH ALSO SUGGESTS A SLIGHTLY SLOWER MOVEMENT. RAIN MAY BE HEAVY OVERNIGHT...PWATS ARE OVER AN INCH. BUFKIT SHOWS A DECREASINGLY IMPRESSIVE HODOGRAPH OVERNIGHT WHICH SUGGESTS THAT THE POTENTIAL FOR SEVERE WINDS WILL DIMINISH OVERNIGHT. WILL GO WITH CAT POPS FOR TSRA AND MENTION PATCHY DENSE FOG. WOODED AREAS STILL HAVE SOME SNOW LEFT AND VISIBILITIES FALL TO A FEW FEET IN THOSE AREAS. && .GRR WATCHES/WARNINGS/ADVISORIES.... FLOOD WATCH IN EFFECT THROUGH FRIDAY FOR OUR ENTIRE CWA. && 93
Hazardous weather outlook, Jan 12, 6:35 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 635 PM EST WED JAN 12 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-131100- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI- NEW BUFFALO MI TO ST JOSEPH MI-PENTWATER TO MANISTEE MI- SOUTH HAVEN TO HOLLAND MI-ST JOSEPH TO SOUTH HAVEN MI- WHITEHALL TO PENTWATER MI- 635 PM EST WED JAN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT PATCHY DENSE FOG WILL BE ACROSS SOUTHWEST MICHIGAN THIS EVENING AS WARM AIR CONTINUES TO MOVE OVER THE SNOW. IN AREAS WHERE WINDS DIE DOWN...THE VISIBILITY WILL DROP TO NEAR ZERO. THE FOG SHOULD BEGIN TO DISSIPATE AS WINDS PICK UP AND RAIN MOVES IN AFTER MIDNIGHT. A COLD FRONT MOVING THROUGH BETWEEN MIDNIGHT AND 4 AM WILL BRING RAIN AND A FEW THUNDERSTORMS. STRONG WINDS WITH GUSTS TO 50 MPH ARE POSSIBLE. EXPECT AT LEST A HALF INCH OF RAIN BETWEEN MIDNIGHT AND SUNRISE THURSDAY FROM THESE STORMS. MANY LOCATIONS COULD SEE OVER AN INCH OF RAINFALL. THIS HEAVY RAINFALL COMBINED WITH SNOWMELT TO CAUSE SOME FLOODING OF AREA STREAMS...CREEKS...RIVERS...AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT OF HEAVY RAIN AND THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING FROM ALMA TO JACKSON. FURTHER WEST...FROM GRAND RAPIDS AND KALAMAZOO TO LANSING...SNOW SHOWERS ARE EXPECTED DURING THE MORNING. THE FLOODING THREAT WILL CONTINUE INTO THE AFTERNOON HOURS FROM THE EXCESSIVE RUNOFF. BITTER COLD ARCTIC AIR WILL GRIP THE AREA FROM THURSDAY NIGHT INTO EARLY NEXT WEEK. SCATTERED LAKE EFFECT SNOW SHOWERS CAN BE EXPECTED... AND THERE MAY SOME ACCUMULATIONS IN THE SNOW BELTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. OSTUNO
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.